Maculopapular-Type Drug Eruption Caused by Cetuximab

Read full text
Authors: Noriko Ikegawa, Natsuko Saito-Sasaki, Yu Sawada
Cited by: 1
References: 12

Abstract

Cetuximab, a chimeric immunoglobulin G1 (IgG1) monoclonal antibody targeting the epidermal growth factor receptor, is well known to cause immediate hypersensitivity reactions mediated by pre-existing IgE antibodies against galactose-α-1,3-galactose (α-gal). In contrast, T-cell-mediated type IV hypersensitivity reactions are exceedingly rare. We report an 85-year-old woman with stage IV colon cancer who developed a reproducible exanthematous (maculopapular) drug eruption after the re-administration of cetuximab. The eruption occurred several days after infusion, resolved promptly after drug discontinuation, and recurred upon unintentional re-exposure during routine oncologic re-administration. Histopathology revealed interface dermatitis with eosinophilic infiltration, and laboratory findings showed mild eosinophilia. The clinical course and histologic features, including a reproducible eruption upon re-exposure, were strongly consistent with a drug-induced type IV hypersensitivity reaction, supporting the diagnosis. This case underscores the importance of recognizing delayed cutaneous adverse reactions when considering treatment interruption and re-challenge during prolonged or intermittent cetuximab therapy.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Urticaria and Related Conditions Autoimmune Bullous Skin Diseases

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e102768–e102768
Publication date
1 February 2026
Language
EN